Hail, Trego
- When
- April 12, 3:33 PM CST
- Where
- Trego County, 4.28 mi NNE of Riga
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.010, -99.610
Thunderstorms developed along a surface boundary late in the afternoon in the presence of an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed along a surface boundary late in the afternoon in the presence of an unstable atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 12, 1:01 PM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 201 PM CDT Wed Apr 12 2017 ...Updated Short and Long Term Discussions... .SHORT TERM...(This evening through Thursday) Issued at 154 PM CDT Wed Apr 12 2017 There will be a chance for thunderstorms late this afternoon and early this evening along a surface boundary that will be located from east central Colorado border to north central Kansas. RAP and NAM both indicated an inverted V model sounding east of this boundary at 21z Wednesday and 00z Thursday with CAPE values in excess of 2000 j/kg. 0-6km shear was forecast to be around 30 knots across southwest Kansas and around 35 knots further north closer to the Nebraska border. Organized multicells appears to be the storm mode for early in this event. Also based on the models soundings the main hazard from developing thunderstorms late today and early this evening will be wind gusts up to 60 mph. Hail will also be possible with hail sized mainly one inch or less. Once developed these storms are expected to move easterly based on the 700mb to 300mb mean winds but as they exit the instability axis and with the loss of heating this evening these storms are expected to weaken. Areas north and west of Dodge City this late today will have the better chance for this scattered convection with the area favoring the strong winds being west of a Dighton to Ulysses line. Models remain in good agreement on a negatively tilted upper level trough lifting northeast across western Kansas on Thursday. As this system approaches late tonight and early Thursday the chance for rain showers will return. This will provide the best chance for precipitation across south central and portions of western Kansas. Main concern today is how far west the precipitation will spread during the day on Thursday. At this time am currently favoring keeping the better chances for precipitation east of the 700mb to 500mb deformation zone west northwest of the upper low/trough. Areas that do get this extended period of steadier rain on Thursday/Thursday night could easily receive anywhere from 1/2 to around 1 inch. .LONG TERM...(Thursday night through Wednesday) Issued at 154 PM CDT Wed Apr 12 2017 The ongoing precipitation across western Kansas will taper off Thursday night as the negatively tilted upper level trough lifts northeast into eastern Nebraska. A surface boundary, extending west to northeast across western Kansas at 00z Friday, will lift northeast as a warm front Thursday night which will shift the winds from the southeast to a more southerly direction. Low clouds along with some fog is expected Thursday night but the combination of a more southerly wind and low level winds speeds increasing late night confidence is not high for dense fog developing. The area more favorable for fog and possibly even some drizzle Friday morning will be in north central Kansas based on the moisture profiles from the NAM. Gusty south to southeast winds will develop early Friday as surface pressure falls along the lee of the Rockies as another upper level trough approaches from the west. Based on the moisture return and 0-1km moisture convergence along a surface boundary there may be a few isolated late day/evening thunderstorms near the Colorado border but given the warm mid temperatures around the 700mb level the probability appears very low. Temperatures on Friday should warm up nicely given the expected mixing depth and mix down temperatures at that level. Highs 80 to 85 still looks on track...could even be a little warmer in far western Kansas. A better chance for convection will occur on Saturday as a cold front crosses western Kansas. A few strong or even severe thunderstorms will be possible late day along this frontal boundary as it crosses south central Kansas late Saturday afternoon/early Saturday evening. Cooler, more seasonal, temperatures will return to western Kansas on Sunday as a surface ridge axis crosses the Central Plains and a cold front stalls out across the Texas Panhandle and Oklahoma. What little sun that does develop early Sunday will give way to increase clouds and possibly even some precipitation will develop late day as moisture and lift improves north of the surface boundary in northern Oklahoma. Based on the moisture and isentropic lift in the 295 to 305 levels along with the 850mb warm air advection the area more favorable for this precipitation will be south of the Arkansas river from late Sunday through early Monday. Current Highs forecast Sunday in the 65 to 70 degree range may be a little too warm given the expected Cloud cover and probability of precipitation. A warming trend will begin early next week as a warm front lifts north across southwest Kansas. Confidence is not high on how quickly the cooler air will erode on Monday so although did not stray far from guidance the highs of around 75 on Monday may be a little to warm if the warm front is slowly to lift north. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Apr 12 2017 Gusty south winds at 20 to 25 knots will continue through the remainder of the day. These winds will fall back to around 10 knots towards sunset and scattered thunderstorms will be possible early tonight near the Colorado border. A few of these storms may impact the GCK airport early tonight. The probability is less than 50 percent but some gusty outflow winds may result between 00z Thursday and 03z Thursday. VFR conditions can be expected today and early tonight. Stratus and areas of fog is expected to develop after midnight given the improving low level moisture forecast by the RAP and NAM along with a south southeast wind at 10 knots or less. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 53 67 54 / 20 40 60 40 GCK 77 51 68 53 / 30 30 50 30 EHA 74 50 69 53 / 20 30 40 10 LBL 75 54 69 54 / 20 50 60 20 HYS 74 51 70 56 / 30 20 50 50 P28 74 56 70 57 / 10 40 70 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 511 AM CDT Wed Apr 12 2017 KSZ030-031-043>046-061>066-074>081-084>090-131015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 511 AM CDT Wed Apr 12 2017 /411 AM MDT Wed Apr 12 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms are expected to develop across mainly far west central Kansas late this afternoon along a fairly strong wind convergence zone. There should be just enough instability and wind shear develop to support some large hail to quarters or half dollars. Isolated damaging wind gusts to 60 mph will also be possible. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Numerous showers and thunderstorms will impact the southwest Kansas region on Thursday, however limited instability will likely prevent severe thunderstorms. More instability is forecast Friday and Saturday afternoons, with severe weather possible both days, although a strong cap will be in place Friday, so storm development is less certain. On Saturday, the development of storms is more likely, and thus a better chance for severe weather occurence mainly southeast of a Liberal to Dodge City to Larned line.. Days 2-7 Hazards ---------------- * Thursday - Flooding: Limited risk - Lightning: Limited risk * Friday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Fire weather: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk - Fire weather: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
403 PM CDT WED APR 12 2017
KSZ030-031-122200-
Trego KS-Ellis KS-
403 PM CDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO AND NORTHERN
ELLIS COUNTIES UNTIL 500 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Riga, or 13 miles east of Wakeeney, moving east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hays, Ellis, Catherine, Ogallah, Emmeram, Yocemento, Riga and
Turkville.
LAT...LON 3892 9904 3884 9971 3901 9974 3913 9947
3913 9904
TIME...MOT...LOC 2102Z 261DEG 24KT 3895 9964
RUSSELLThe Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
12 hail, 1 flash flood, 1 heavy rain. Local standard time, as filed.
The creek rose 3 to 4 feet in 20 minutes. Many small streams and draws were flowing over roadways.
Rainfall of 2.79 inches was observed in 1 hour 17 minutes.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697257, 697258, 697256, 697271, 697259, 697260, 697261, 697262, 697264, 697265, 697266, 697267, 697268, 697270.